Ella: How Long Do Side Effects Of The Emergency Contraceptive Last?

In our latest question and answer, our pharmacist discusses how long the side effects of the emergency contraceptive Ella can last.

Question

How long should the side effects of Ella last? I took the pill on Tuesday and I go through periods of nausea. Is it just nerves? I believe it is unlikely to be due to a pregnancy as there was no penetrative sex without a condom and my partner did not ejaculate inside of me ,but I took the pill just to be sure. I was on day 9 of my cycle when I had intercourse and took the pill on day 10.

Asked by Bec On Dec 10, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Dec 11, 2017

The side effects of Ella (ulipristal), an emergency contraceptive, can last anywhere from a few days through the completion of your menstrual cycle.


The most commonly reported side effects during clinical trials, along with their incidence, are as follows:

  • Nausea (12-13%)
  • Headache (18-19%)
  • Menstrual Cycle Irregularities (7-13%)
  • Abdominal Pain (8-15%)
  • Fatigue (6%)
  • Dizziness (5%)


Most of the above side effects tended to be self-limiting and subsided within a few days, nausea included. The exception are the menstrual cycle irregularities that can occur. Break-through bleeding, or spotting, can occur after taking Ella for the remainder of the menstrual cycle. In addition, average menstrual cycle length was increased by 2.5 days after taking Ella but returned to normal the next menstrual cycle.


Lastly, it is important to be aware that the actual time of your menses could change after taking Ella. Menses has been reported to occur more than 7 days earlier than expected in 7% of women, and a delay in menses has been reported to occur in 19% of women.


The nausea you are experiencing is not uncommon and could certainly last for a few days (or even for the remainder of your menstrual cycle) after taking Ella as your hormones are affected after taking the drug.  The main concern would be if you have a delay in menses for longer than one week. At that point, you should make an appointment with your doctor to rule out pregnancy.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions